Idaho, 2009

Damaging Wind in Idaho, May 7, 2009

May 7, 2009 · NWS MSO · 1 event in 1 county or zone

A cold upper level trough of low pressure brought convective showers with gusty winds and embedded thunderstorms to the northern Rockies. One storm near Orofino, Idaho caused damage to trees and power lines, and backed up traffic on Highway 12.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A cold upper level trough of low pressure brought convective showers with gusty winds and embedded thunderstorms to the northern Rockies. One storm near Orofino, Idaho caused damage to trees and power lines, and backed up traffic on Highway 12.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at May 7, 12:42 PM PST, 3 hours 18 minutes earlier.

Area forecast discussion, May 7, 12:42 PM PST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
242 PM MDT THU MAY 7 2009

.DISCUSSION...AN UPPER TROUGH AND ASSOCIATED UNSTABLE AIR MASS
WILL CONTINUE TO MOVE OVER THE NORTHERN ROCKIES THIS EVENING.
THEREFORE...EXPECT THE ABUNDANT RAIN/SNOW SHOWERS AND GUSTY WINDS
TO PERSIST. ISOLATED THUNDERSTORMS WITH SMALL HAIL AND WIND GUSTS
TO 40 MPH HAVE DEVELOPED THIS AFTERNOON...AND ARE EXPECTED TO CONTINUE
INTO EARLY EVENING. THE STRONGER WINDS AND THUNDERSTORMS WILL EASE
SOME BY MID EVENING AS THE LOWER LEVELS BEGIN TO STABILIZE...BUT
THE SHOWERS WILL BE A BIT MORE STUBBORN. NORTHERN IDAHO AND FAR
WESTERN MONTANA WILL SEE SOME DECREASE IN THE ACTIVITY LATE
TONIGHT AS THE TROUGH MOVES EAST OF THE DIVIDE. FOR FRIDAY AND
SATURDAY...SHOWERS WILL BE MUCH LESS PREVALENT...BUT A
MOIST...AND STILL RELATIVELY UNSTABLE NORTHWEST FLOW WILL KEEP AT
LEAST ISOLATED SHOWERS AROUND. THE STRONGEST INSTABILITY WILL BE
SATURDAY AFTERNOON...AND ISOLATED THUNDERSTORMS ARE AGAIN
POSSIBLE. DAYTIME TEMPERATURES WILL SLOWLY WARM BEHIND THE TROUGH
BUT REMAIN COOLER THAN NORMAL THROUGH SATURDAY. ON THE FLIP
SIDE...WITH QUITE A BIT OF CLOUD COVER AND INSTABILITY OVER THE
AREA...NIGHTTIME TEMPERATURES IN THE LOWER VALLEYS WILL HAVE A
HARD TIME COOLING TO THE FREEZING POINT THE NEXT FEW DAYS.

SUNDAY AND SUNDAY NIGHT...A SHORTWAVE RIDGE OF HIGH PRESSURE WILL
MOVE OVER THE NORTHERN ROCKIES. THIS SHOULD BRING AN OVER ALL
DRYING AND WARMING TREND AND ALLOW FOR A BRIEF BREAK IN THE CLOUD
COVER. TEMPERATURES WILL WARM BACK TO SEASONAL NORMALS.

MONDAY THROUGH WEDNESDAY...AN ACTIVE AND COOL WEATHER PATTERN WILL
INFLUENCE THE NORTHERN ROCKIES ONCE AGAIN AS A BROAD UPPER LEVEL
TROUGH SETS UP OVER THE PACIFIC NORTHWEST. WHILE MODELS DISAGREE
SLIGHTLY ON TIMING OF INDIVIDUAL FEATURES WITH THIS SYSTEM...OVER ALL
CONSENSUS IS FOR A GENERALLY WET PATTERN. TEMPERATURES WILL RETURN TO
BELOW NORMAL FOR THIS TIME OF YEAR. A COLD FRONT IS ANTICIPATED TO
MOVE THROUGH THE REGION MONDAY AND MONDAY NIGHT...WHICH WILL
GENERATE INCREASED SOUTHWEST TO WEST WINDS. THIS WILL BE
ESPECIALLY TRUE OVER THE HIGHER TERRAIN AND IN LEMHI COUNTY IN
IDAHO WHERE UNSTABLE CONDITIONS WILL ALLOW STRONG WINDS ALOFT TO
MIX TO THE SURFACE. FORECAST MODELS FALL DRAMATICALLY OUT OF
AGREEMENT AFTER TUESDAY. THUS HAVE MADE FEW CHANGES TO THE
PREVIOUS FORECAST WHICH REFLECTED CLIMATOLOGICAL CHANCES FOR
PRECIPITATION ALONG WITH NEAR TO SLIGHTLY BELOW NORMAL
TEMPERATURES UNDER GENERALLY ZONAL OR WESTERLY FLOW ALOFT.

&&

.AVIATION...WIDESPREAD RAIN/SNOW SHOWERS WITH ISOLATED EMBEDDED
THUNDERSTORMS WILL CONTINUE INTO THE EVENING AS AN UPPER LOW MOVES
OVER THE NORTHERN ROCKIES. THESE SHOWERS COULD REDUCE VISIBILITIES
AND CEILINGS TO THE IFR CATEGORY AT TIMES...AS HAS BEEN SEEN
THROUGH THE AFTERNOON. THE ISOLATED STRONGER CELLS COULD CAUSE
SMALL HAIL AND WIND GUSTS TO 40 MPH. THE STRONGER CELLS WILL
DIMINISH TOWARD MID EVENING...BUT THE REDUCTION OF THE SHOWERS
WILL BE A SLOWER PROCESS THROUGH THE NIGHT.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...LAKE WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR
     FLATHEAD/MISSION VALLEYS.

ID...NONE.
&&

SHORT TERM...WHITMORE
LONG TERM....VIA/DICKERSON
AVIATION...WHITMORE
Hazardous weather outlook, May 7, 1:56 AM PST, 14 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
356 AM MDT THU MAY 7 2009

IDZ005-006-MTZ004-006-072200-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
LOWER CLARK FORK REGION-BITTERROOT/SAPPHIRE MOUNTAINS-
356 AM MDT THU MAY 7 2009 /256 AM PDT THU MAY 7 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS POTENTIAL FOR HAZARDOUS TRAVEL AT TIMES OVER PASSES IN
THE BITTERROOT MOUNTAINS TODAY AS A COLD SYSTEM PRODUCES MOUNTAIN
SNOW SHOWERS THROUGHOUT THE REGION. THIS INCLUDES LOOKOUT...
LOLO...AND LOST TRAIL PASSES. SNOW LEVELS WILL BE NEAR OR SLIGHTLY
BELOW PASS LEVEL THROUGH THURSDAY...AND DRIVERS WILL LIKELY SEE
SLUSHY BUILDUP ON THE ROADS AT TIMES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH THE WEEKEND. IT
DOES LOOK LIKE CONDITIONS WILL TURN EVEN COLDER NEXT WEEK AS A
SERIES OF SYSTEMS MOVE INTO THE REGION BEGINNING TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Spokane radar (KOTX), 166 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clearwater

When
May 7, 4:00 PM PST to 4:10 PM PST
Where
Clearwater County, 1.05 mi NNW of Orofino Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$60,000
Reported by
Trained Spotter
Coordinates
46.494, -116.289

A severe weather spotter reported hearing on a scanner that trees were blown down onto Highway 12 west of Orofino from gusty winds. A newspaper article confirmed that trees and power lines were blown down onto the highway near the Riverside Motel and Stoddard Electric. Traffic was backed up from the Orofino bridge to the the intersection of 118 Street and Highway 12.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168886.